Michigan, 2003

Heavy Snow in Michigan, December 25, 2003

December 25, 2003 · NWS APX · 10 events in 10 counties and zones

Heavy snow moved into the region from the northeast on Christmas Eve night, wrapping around a powerful upper level disturbance in the eastern Great Lakes. The snow was enhanced by warmth and moisture off of Lake Huron.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Heavy snow moved into the region from the northeast on Christmas Eve night, wrapping around a powerful upper level disturbance in the eastern Great Lakes. The snow was enhanced by warmth and moisture off of Lake Huron. Snowfall totals of over 6 inches were common in northeast Lower Michigan and far eastern Upper Michigan. Ten to twelve inches of snow fell near Kinross, Hessel and Hawks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 24, 10:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 24, 10:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EST WED DEC 24 2003

.SHORT TERM...BASED ON INCREASING RADAR RETURNS COMING INTO PRESQUE
ISLE COUNTY (UP TO AN INCH PER HOUR SNOWFALL RATES) HAVE OPTED TO
BUMP UP ADVISORY TO A WARNING FOR PRESQUE ISLE/MONTMORENCY/ALPENA
COUNTIES OVERNIGHT THROUGH CHRISTMAS MORNING.

&&

.PREVIOUS DISCUSSION...ISSUED AT 1130 PM EST WED DEC 24 2003

WATER VAPOR IMAGERY AND 00Z UPPER AIR CHARTS REVEALING PRONOUNCED
LOWER/MID LEVEL TROUGH OVER THE GREAT LAKES...WITH THE 850 AND 700
MB CLOSED CIRCULATION CENTERS JUST EAST OF LAKE HURON AND 500 MB LOW
CENTER NEAR DETROIT. A COUPLE SHORTWAVES ROTATING AROUND THE
PERIPHERY OF THE 500 MB LOW CENTER BUT WITH ONLY NEGLIGIBLE
DIFFERENTIAL VORTICITY ADVECTION OCCURRING WITHIN THIS BAROTROPIC
SYSTEM.

OF GREATER NOTEWORTHINESS IS TIGHTENING OF 850 AND 700 MB
CIRCULATIONS OVER THE LAST 12 HOURS AND DEVELOPING CONFLUENT FLOW NE
OF THE STATE AND STRONG ISENTROPIC ASCENT TAKING SHAPE ALONG
I280-295K SURFACES FROM ONTARIO BACK ACROSS THE N/NE PORTION OF THE
CWA. STRONGEST ASCENT FORECAST BY GFS/ETA TO CONTINUE TO TARGET THIS
AREA TONIGHT THROUGH MID CHRISTMAS MORNING...ABOUT A 15 HOUR SPAN
OF STRONGEST ASCENT. SO FAR RADAR TRENDS (REALITY) AGREE...WITH THE
OVERALL ECHO PATTERN INCREASING QUITE A BIT OVER THE LAST COUPLE OF
HOURS FROM THE FAR EASTERN SECTIONS OF CHIP/MACK COUNTIES DOWN
ACROSS NORTHEAST LOWER MICHIGAN. SPECIFIC HUMIDITY VALUES AROUND
2G/KG ALONG I285K SURFACE SUGGESTS 4 TO 7 INCHES OF SNOW
ACCUMULATION POSSIBLE THROUGH THE 15 HOUR STRETCH OF BEST ASCENT
WITH ANOTHER COUPLE OF INCHES ADDED ON TO ACCOUNT FOR LAKE/TERRAIN
ENHANCEMENT.

ON THE MARINE SIDE OF THINGS...PRESQUE ISLE LIGHTHOUSE HAS BEEN
INCHING UP TOWARD GALE FORCE HOURLY PEAK WINDS AND LOW LEVEL WIND
FIELDS FORECAST TO FURTHER INCREASE OVERNIGHT. SO...HAVE UPGRADED
SMALL CRAFT ADVISORY TO A GALE WARNING FROM THE BRIDGE TO PRESQUE
ISLE THROUGH CHRISTMAS MORNING.

ADAM

&&

.LONG TERM...FORECAST ATTENTION FOCUSES ON PERSISTENCE OF SNOW
SHOWERS CHRISTMAS DAY THEN ON PROSPECTS FOR PRECIPITATION IN WARM
ADVECTION REGIME SATURDAY.

12Z MODELS SUGGEST THAT STRONG 700-500 MB QG FORCING...COINCIDENT
WITH DEEP MOISTURE...WILL PERSIST ACROSS EASTERN COUNTIES WELL INTO
CHRISTMAS MORNING...WITH MORNING POPS TAPERED FROM CATEGORICAL EAST
TO CHANCE WEST. HOWEVER...AS UPPER LOW PULLS AWAY...12Z MODEL
SOUNDINGS DEPICT A STEADY DRYING TREND ACROSS CENTRAL/WESTERN
SECTIONS...SO PRECIPITATION SHOULD END BY AFTERNOON ALONG/WEST OF
I-75. ACROSS THE EAST...LATER DRYING TREND SUGGESTS CHANCE POPS
REMAIN IN ORDER THROUGH THE AFTERNOON.

RIDGING/DRYING TREND SHOULD ENSURE DECREASING CLOUD COVER (WITH SOME
AREAS BECOMING CLEAR) AND BELOW GUIDANCE TEMPS THURSDAY NIGHT...AND
MOSTLY SUNNY SKIES (WITH TEMPS A SHADE BELOW GUIDANCE) FRIDAY.

FRIDAY NIGHT AND SATURDAY...CLOUDS WILL INCREASE IN DEVELOPING WARM
ADVECTION REGIME...AHEAD OF UPPER TROUGH (CURRENTLY PUSHING ONSHORE
ALONG THE WEST COAST) THAT WILL DIG TOWARD THE EASTERN
ROCKIES/PLAINS AND WILL PROMOTE SURFACE CYCLOGENESIS. SATURDAY
AFTERNOON...AM CONCERNED THAT SCENARIO DEPICTED BY 12Z
ETA...INCLUDING NW-SE CROSS SECTION DEPICTING DEVELOPING
AGEOSTROPHIC CIRCULATION WITHIN BAROCLINIC ZONE ENHANCING ASCENT AND
CONTRIBUTING TO A STEADY MOISTENING TREND...ELEVATED CONVECTION
POTENTIAL AS DEPICTED BY 12Z ETA SOUNDINGS/EPV AND THETA-E LAPSE
RATES <0 MAY COMPEL PM POPS (FOR RAIN OR SNOW SHOWERS...ESPECIALLY
N/W) SATURDAY AFTERNOON. FOR NOW...AREA WFO CONSENSUS IS THAT
ENVIRONMENT WILL BE TOO DRY TO JUSTIFY POPS IN THIS FORECAST...SO
WILL DELAY POPS UNTIL SATURDAY NIGHT.

CONFIDENCE IN DAY 4-7 FORECASTS IS NOT HIGH...BUT MODEL TRENDS
COMPEL SOME CHANGES IN THE DAY 4-6 PERIOD. MEDIUM RANGE MODELS
GENERALLY AGREE THAT SURFACE WAVE WILL PASS WEST OF THE FORECAST
AREA SATURDAY NIGHT-SUNDAY NIGHT...WITH 850 MB TEMPS PUSHING INTO
THE +2C TO +5C RANGE BEFORE 12Z SUNDAY...THUS FAVORING RAIN AND/OR
FREEZING RAIN (WITH ANY SNOW LIMITED TO THE FAR NORTH) SATURDAY
NIGHT...AND MAINLY RAIN (WITH PERHAPS LINGERING POCKETS OF FREEZING
RAIN ACROSS THE FAR NORTH) SUNDAY. THEN...FORECAST WILL FAVOR LESS
PROGRESSIVE UKMET/CANADIAN/EUROPEAN SOLUTIONS (WITH STRONG RIDGE
OVER THE EASTERN US)...AS PROGRESSIVE 0Z OPERATIONAL GFS SOLUTION IS
AN OUTLIER...WITH ENOUGH COLD AIR FILTERING INTO REGION TO JUSTIFY A
MIX/CHANGE TO SNOW SHOWERS IN WAKE OF INITIAL WAVE SUNDAY NIGHT INTO
MONDAY. THEN...LESS PROGRESSIVE SOLUTION SUGGESTS EASTERN RIDGE WILL
CAUSE SURFACE FRONT TO STALL OVER THE LAKES...WITH ANOTHER SURFACE
WAVE DEVELOPING OVER THE SOUTH CENTRAL US AND PUSHING NE THROUGH
BAROCLINIC ZONE OVER THE LAKES...WITH ENOUGH WARM AIR TO JUSTIFY A
MENTION OF MIXED PRECIPITATION AT LEAST ACROSS THE SOUTHERN 1/2 OF
THE FORECAST AREA. THEN...COLDER AIR (850 MB TEMPS AROUND -14C) WILL
SPREAD INTO THE LAKES IN THE WAKE OF THIS WAVE TUESDAY NIGHT THROUGH
WEDNESDAY...PRODUCING SOME LAKE EFFECT SNOW.

ROWLEY

&&

.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TONIGHT
THROUGH CHRISTMAS MORNING...MIZ018-023-024.
WINTER WEATHER ADVISORY TONIGHT THROUGH CHRISTMAS MORNING...REST OF
NORTHEAST LOWER MI.
GALE WARNING TONIGHT AND CHRISTMAS MORNING...BRIDGE TO PRESQUE ISLE.

&&
Hazardous weather outlook, Dec 24, 10:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1022 PM EST WED DEC 24 2003

MIZ008-015>036-041-042-251200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1022 PM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING SNOW SHOWERS WILL IMPACT EASTERN COUNTIES OF NORTHERN
LOWER MICHIGAN TONIGHT. GALE FORCE WIND GUSTS ARE EXPECTED LATE
TONIGHT OVER PARTS OF THE NEARSHORE WATERS OF NORTHERN LAKE HURON.
SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

ACCUMULATING SNOW SHOWERS WILL CONTINUE ACROSS EASTERN COUNTIES OF
NORTHERN LOWER MICHIGAN CHRISTMAS MORNING. GALE FORCE WIND GUSTS
WILL ALSO CONTINUE OVER PARTS OF NORTHERN LAKE HURON. SEE ONGOING
WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

A MIX OF SNOW...FREEZING RAIN AND/OR RAIN IS POSSIBLE ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN SATURDAY NIGHT INTO SUNDAY.
THEN...ACCUMULATING SNOW IS POSSIBLE ACROSS NORTHERN MICHIGAN
MONDAY NIGHT AND TUESDAY. SNOW MAY MIX WITH OR CHANGE TO RAIN ACROSS
THE REGION...BUT THE LOCATION OF ANY RAIN/SNOW LINE REMAINS HIGHLY
UNCERTAIN. FINALLY...ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Presque Isle

When
December 25, 3:00 AM EST to 1:00 PM EST
Where
Presque Isle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
December 25, 6:00 AM EST to 1:00 PM EST
Where
Alpena forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
December 25, 6:00 AM EST to 1:00 PM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
December 25, 8:00 AM EST to 1:00 PM EST
Where
Montmorency forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Chippewa

When
December 25, 9:00 AM EST to 1:00 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Mackinac

When
December 25, 9:00 AM EST to 1:00 PM EST
Where
Mackinac forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Alcona

When
December 25, 10:00 AM EST to 1:00 PM EST
Where
Alcona forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Heavy Snow, Iosco

When
December 25, 10:00 AM EST to 1:00 PM EST
Where
Iosco forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Heavy Snow, Oscoda

When
December 25, 10:00 AM EST to 1:00 PM EST
Where
Oscoda forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Ogemaw

When
December 25, 10:00 AM EST to 1:00 PM EST
Where
Ogemaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329029, 5329030, 5329038, 5329031, 5329035, 5329036, 5329032, 5329033, 5329034, 5329037.